Hail, McMinn
- When
- March 27, 7:45 PM EST
- Where
- McMinn County, Athens
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.450, -84.600
Quarter size hail was reported at Athens.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Quarter size hail was reported at Athens.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Mar 27, 2:10 PM EST, 5 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 210 PM EST SUN MAR 27 2005 .SHORT TERM (TONIGHT AND MONDAY)...CURRENT SURFACE ANALYSIS SHOWS AN INVERTED TROUGH STRETCHING NORTHEAST GENERALLY ALONG THE PLATEAU... WITH A DEEPENING SURFACE LOW OVER WEST-CENTRAL ALABAMA. TEMPS HAVE WARMED CONSIDERABLY INTO THE LOWER TO MID 70S ACROSS THE NORTHERN HALF OF THE FORECAST AREA...WHERE BREAKS IN THE CLOUD COVER OCCURRED EARLIER TODAY. A MODIFIED NASHVILLE SOUNDING WITH THESE TEMPS INDICATES THAT MODERATE INSTABILITY WILL DEVELOP THIS AFTERNOON AND EVENING. THIS MODERATE INSTABILITY...COMBINED WITH THE HIGH HELICITY VALUES ALONG THE INVERTED TROUGH AND AHEAD OF THE SURFACE LOW... SHOULD HELP TO SET THE STAGE FOR THE DEVELOPMENT OF SUPERCELLS ALONG AND EAST OF THE TROUGH LATER THIS AFTERNOON AND EVENING. THE THREAT OF MORE WIDESPREAD CONVECTION WITH LOCALLY HEAVY RAINFALL SHOULD DEVELOP THIS EVENING AS THE SURFACE LOW TRACKS INTO THE FORECAST AREA. MODELS CONTINUE TO INDICATE A SLOWER PROGRESSION OF THIS SURFACE LOW...WITH THE LOW EXPECTED TO BE LOCATED ACROSS CENTRAL EAST TN AROUND MIDNIGHT TONIGHT. THE DEEP UPPER LOW ASSOCIATED WITH THIS SYSTEM WILL LINGER ACROSS THE FORECAST AREA TOMORROW...HELPING TO REGENERATE ADDITIONAL CONVECTION. .LONG TERM...MONDAY NIGHT THROUGH SUNDAY...THE LOW WILL BE EXITING THE MRX CWA SUNDAY EVENING WITH CONVECTION ENDING FROM WEST TO EAST. HIGH PRESSURE BUILDS IN FOR TUESDAY AND WEDNESDAY. MODELS CONTINUE TO HAVE PROBLEMS WITH TIMING OF THE NEXT SYSTEM...MAIN FRONTAL PASSAGE CURRENTLY PROGGED FOR THURSDAY NIGHT WITH ADDITIONALLY SHORTWAVES IN THE UPPER FLOW. WILL KEEP CHANCE POPS FOR THURSDAY THROUGH FRIDAY NIGHT WITH A DRYING TREND FOR THE WEEKEND. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 54 60 44 76 / 100 60 10 0 KNOXVILLE MCGHEE TYSON AIRPORT, TN 52 60 42 72 / 100 80 20 0 OAK RIDGE, TN 51 60 42 72 / 100 80 20 0 TRI CITIES AIRPORT, TN 50 59 40 68 / 100 80 30 0 && .MRX WATCHES/WARNINGS/ADVISORIES... NC......NONE. TN......NONE. VA......NONE. && DMG/MJB
HAZARDOUS WEATHER OUTLOOK UPDATE NATIONAL WEATHER SERVICE MORRISTOWN TN 1035 AM EST SUN MAR 27 2005 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-281100- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE- CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON- HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN- MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE- NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL- SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER- SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION- WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE- 1035 AM EST (935 AM CST) SUN MAR 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE (TODAY AND TONIGHT)... ...A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING AHEAD OF A LOW PRESSURE SYSTEM OVER THE DEEP SOUTH. DUE TO THE STRONG WINDS AND COLD AIR ALOFT...A SIGNIFICANT SEVERE WEATHER OUTBREAK WILL BE POSSIBLE WITH STRONG DAMAGING WINDS...LARGE HAIL UP TO GOLFBALL SIZE AND LOCALLY HEAVY RAINFALL. THERE WILL ALSO BE A THREAT FOR SOME STRONG TORNADOES...MAINLY ACROSS SOUTHEAST TENNESSEE AND CENTRAL EAST TENNESSEE. .DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)... ANOTHER COLD FRONT AND ITS ASSOCIATED UPPER LEVEL LOW WILL SWEEP EAST ACROSS THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS THURSDAY NIGHT AND FRIDAY MORNING. SCATTERED THUNDERSTORMS ARE EXPECTED WITH THE FRONTAL PASSAGE. HOWEVER...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. DMG
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
616 PM EST SUN MAR 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL ETOWAH 35.33N 84.53W
03/27/2005 0.75 INCH MCMINN TN LAW ENFORCEMENT
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
620 PM EST SUN MAR 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL SOUTH PITTSBURG 35.02N 85.71W
03/27/2005 0.75 INCH MARION TN LAW ENFORCEMENT
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
621 PM EST SUN MAR 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL JASPER 35.06N 85.63W
03/27/2005 0.75 INCH MARION TN LAW ENFORCEMENT
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
720 PM EST SUN MAR 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL CAGLE 35.47N 85.46W
03/27/2005 0.75 INCH SEQUATCHIE TN LAW ENFORCEMENT
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
721 PM EST SUN MAR 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL CAGLE 35.47N 85.46W
03/27/2005 0.75 INCH SEQUATCHIE TN LAW ENFORCEMENT
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
726 PM EST SUN MAR 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL CALHOUN 35.30N 84.75W
03/27/2005 0.88 INCH MCMINN TN TRAINED SPOTTER
&&The Knoxville radar (KMRX), 134 km away, was scanning. The volume nearest the first event began at 00:46 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2005Every state in 2005This day in weather historyWarnings in Tennessee, March 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5442633.